Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 96, NWS State College, PA

July 22, 20175 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 22, 2017, 6:07 PM EDT for 5 counties in Pennsylvania. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2017, 6:07 PM EDT (22:07 UTC)
Expired
Jul 22, 2017, 7:00 PM EDT
In force
53 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dauphin County, PA, Lebanon County, PA, Northumberland County, PA, Perry County, PA, Schuylkill County, PA

The radar

The State College radar (KCCX), 112 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

225 
WUUS51 KCTP 222207
SVRCTP
PAC043-075-097-099-107-222300-
/O.NEW.KCTP.SV.W.0096.170722T2207Z-170722T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
607 PM EDT SAT JUL 22 2017

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Southwestern Schuylkill County in central Pennsylvania...
  Southwestern Northumberland County in central Pennsylvania...
  Dauphin County in south central Pennsylvania...
  Northeastern Perry County in south central Pennsylvania...
  Western Lebanon County in south central Pennsylvania...

* Until 700 PM EDT

* At 607 PM EDT, severe thunderstorms were located along a line
  extending from Port Trevorton to near New Buffalo, moving east at
  20 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees and power lines. 

* Locations impacted include...
  Palmyra, Annville, Linglestown, Hershey, Harper Tavern, Skyline
  View, Beurys Lake, Lykens, Valley View and Urban.

This includes the following Interstates...
 Interstate 78 from mile markers 0 to 4.
 Interstate 81 from mile markers 73 to 115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4023 7653 4044 7711 4061 7703 4063 7695
      4066 7692 4071 7686 4072 7635
TIME...MOT...LOC 2207Z 280DEG 19KT 4068 7692 4045 7704 

HAIL...<.75IN
WIND...60MPH
 
$$

Dangelo
2 follow-up statements
352 
WWUS51 KCTP 222217
SVSCTP

Severe Weather Statement
National Weather Service State College PA
617 PM EDT SAT JUL 22 2017

PAC099-222227-
/O.CAN.KCTP.SV.W.0096.000000T0000Z-170722T2300Z/
Perry PA-
617 PM EDT SAT JUL 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PERRY COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled for Perry County.

LAT...LON 4023 7653 4044 7699 4046 7696 4048 7695
      4052 7698 4054 7698 4057 7699 4059 7696
      4064 7694 4071 7686 4072 7635
TIME...MOT...LOC 2217Z 280DEG 19KT 4067 7686 4044 7698 

$$

PAC043-075-097-107-222300-
/O.CON.KCTP.SV.W.0096.000000T0000Z-170722T2300Z/
Schuylkill PA-Northumberland PA-Dauphin PA-Lebanon PA-
617 PM EDT SAT JUL 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHWESTERN SCHUYLKILL...SOUTHWESTERN NORTHUMBERLAND...DAUPHIN
AND WESTERN LEBANON COUNTIES...

At 617 PM EDT, severe thunderstorms were located along a line
extending from near Port Trevorton to New Buffalo, moving east at 20
mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and power lines. 

Locations impacted include...
Palmyra, Annville, Hershey, Linglestown, Harper Tavern, Skyline View,
Beurys Lake, Lykens, Valley View and Urban.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4023 7653 4044 7699 4046 7696 4048 7695
      4052 7698 4054 7698 4057 7699 4059 7696
      4064 7694 4071 7686 4072 7635
TIME...MOT...LOC 2217Z 280DEG 19KT 4067 7686 4044 7698 

HAIL...<.75IN
WIND...60MPH
 
$$

Dangelo
223 
WWUS51 KCTP 222232
SVSCTP

Severe Weather Statement
National Weather Service State College PA
632 PM EDT SAT JUL 22 2017

PAC097-222241-
/O.CAN.KCTP.SV.W.0096.000000T0000Z-170722T2300Z/
Northumberland PA-
632 PM EDT SAT JUL 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN NORTHUMBERLAND
COUNTY IS CANCELLED...

The storms which prompted the warning have weakened. Therefore, the 
warning for Northumberland County has been cancelled.

LAT...LON 4027 7651 4044 7692 4059 7684 4059 7640
TIME...MOT...LOC 2231Z 289DEG 20KT 4056 7679 4045 7686 

$$

PAC043-075-107-222300-
/O.CON.KCTP.SV.W.0096.000000T0000Z-170722T2300Z/
Schuylkill PA-Dauphin PA-Lebanon PA-
632 PM EDT SAT JUL 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHWESTERN SCHUYLKILL...NORTHEASTERN DAUPHIN AND WESTERN
LEBANON COUNTIES...

At 631 PM EDT, severe thunderstorms were located along a line
extending from Elizabethville to near New Buffalo, moving east at 25
mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and power lines. 

Locations impacted include...
Palmyra, Annville, Harper Tavern, Lykens, Williamstown, Lickdale,
Fort Indiantown Gap, Elizabethville, Tower City and Penn National
Race Course.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4027 7651 4044 7692 4059 7684 4059 7640
TIME...MOT...LOC 2231Z 289DEG 20KT 4056 7679 4045 7686 

HAIL...<.75IN
WIND...60MPH
 
$$

Dangelo

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:56 PM EDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 22, 2:56 PM EDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service State College PA
256 PM EDT Sat Jul 22 2017

.SYNOPSIS...
A frontal boundary will remain in the vicinity of Pennsylvania
through Monday. This will bring widespread showers and
thunderstorms to the region for the next day.   High pressure
will build southeast into the region for the middle of next
week bringing slightly cooler temperatures and lower humidity
levels.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Complicated forecast for next day.  MCS moving across CWA
currently has lost a lot of its intensity over our area. Still
a couple areas of heavy rain though. One area across Mifflin
County moving fast enough NE and is rather benign. Gages in
Mifflin showing around a half to three quarters of an inch.
Another east-west band is entering western Clearfield County.
CAMS have been showing some heavier rainfall totals as this is
forecast to pivot NE and eventually slow down. Elsewhere radar
returns show only light showers. With high PW air and frontal
boundary over the area, models show more development this
afternoon and evening across the southern 2/3 of the CWA. Low
level jet will also increase overnight. Will keep pops high to
cover this. Still can't rule out a few stronger storms across
the south. Storms will also have brief heavy downpours with a
quick 1-2 inches of rain possible. So isolated flooding is
possible as well.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
More convection is likely on Sunday with frontal boundary moving
little overnight. Moderate CAPES and moderate westerly flow
aloft, combined with large scale forcing ahead of approaching
upper trough, should support widespread convection by afternoon.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Looking at some dry weather for a change from later Monday
into Wed, as weak high pressure builds into the area.

Less humid and slightly cooler weather for mid week.

Some showers and storms on Thursday into early Friday, as
another cold front moves across the area.

Back to dry conditions by later Friday into the weekend.

Cut back on showers and storms for Wednesday night and later
Friday.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Main area of storms now south of central PA.

Still some showers and isolated storms this aft.

18Z TAFS adjusted for this.

Expect areas of low clouds and fog late tonight, given
humid airmass in place.

Higher chance of showers and storms on Sunday.

Less chance by later Monday.

Dry weather with mainly VFR conditions by Tue, as weak
high pressure builds in.

.OUTLOOK...

Sun night...Cig restrictions likely. Scattered TSRA/SHRA.

Mon...AM restrictions likely. Scattered TSRA.

Tue-Wed...Patchy AM fog. Otherwise no sig wx.

Thu...Chance of showers and storms.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Ross
NEAR TERM...Ross
SHORT TERM...Ross
LONG TERM...Martin
AVIATION...Martin
Hazardous weather outlook, Jul 22, 6:18 AM EDT, 11 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
618 AM EDT Sat Jul 22 2017

PAZ004>006-010>012-037-041-045-046-051-053-231030-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Tioga-
Northern Lycoming-Southern Clinton-Southern Lycoming-Montour-
Columbia-
618 AM EDT Sat Jul 22 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible Sunday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ042-231030-
Sullivan-
618 AM EDT Sat Jul 22 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ017>019-024>028-033>036-049-050-052-056>059-063>066-231030-
Clearfield-Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-
Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-Union-Snyder-
Northumberland-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-
York-Lancaster-
618 AM EDT Sat Jul 22 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Severe thunderstorms with damaging winds 60 mph or greater and
localized flooding are possible this afternoon or evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible Sunday
afternoon or evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 22, 2:57 PM EDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service State College PA
257 PM EDT SAT JUL 22 2017

PAZ057>059-221945-
Lebanon PA-Dauphin PA-Schuylkill PA-
257 PM EDT SAT JUL 22 2017

...SPECIAL WEATHER STATEMENT...

At 257 PM EDT, Doppler radar indicated a strong thunderstorm near New
Buffalo, moving east at 25 mph.

Winds in excess of 30 mph are possible.

Locations impacted include...
Myerstown, Annville, Linglestown, Lebanon, Harper Tavern, Skyline
View, Richland, Cleona, Fredericksburg, Dehart Dam, Sand Hill, Avon,
Lickdale, Fort Indiantown Gap, Pleasant Hill, Lebanon South, Pine
Grove, Penn National Race Course, New Buffalo and Marysville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4031 7625 4034 7693 4036 7694 4036 7697
      4045 7698 4046 7696 4048 7695 4051 7698
      4052 7698 4058 7625 4052 7625 4052 7634
      4049 7644 4038 7625
TIME...MOT...LOC 1857Z 268DEG 23KT 4044 7688

CR
Special weather statement, Jul 22, 3:42 PM EDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service State College PA
342 PM EDT SAT JUL 22 2017

PAZ057-059-066-222030-
Lancaster PA-Lebanon PA-Dauphin PA-
342 PM EDT SAT JUL 22 2017

...SPECIAL WEATHER STATEMENT...

At 341 PM EDT, Doppler radar indicated a strong thunderstorm over
Annville, moving east at 25 mph.

Winds in excess of 30 mph are possible.

Locations impacted include...
Myerstown, Cornwall, Hummelstown, Palmyra, Annville, Hershey,
Lebanon, Harper Tavern, Timber Hills, Richland, Quentin, Cleona,
Fredericksburg, Schaefferstown, Denver, Sand Hill, Mount Gretna
Heights, Avon, Adamstown and Campbelltown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4024 7671 4050 7674 4050 7644 4037 7625
      4036 7620 4031 7614 4023 7602
TIME...MOT...LOC 1941Z 267DEG 39KT 4035 7655

Martin
Special weather statement, Jul 22, 4:31 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service State College PA
431 PM EDT SAT JUL 22 2017

PAZ059-222045-
Lebanon PA-
431 PM EDT SAT JUL 22 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LEBANON COUNTY UNTIL
445 PM EDT...

At 430 PM EDT, Doppler radar indicated a strong thunderstorm over
Richland, moving east at 35 mph. Wind gusts of 50 to 55 mph are
possible over extreme eastern Lebanon County. Wet trees may be
knocked down in winds this strong.

Locations impacted include...
Myerstown, Schaefferstown, Kleinfeltersville, Richland and
Newmanstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4027 7627 4027 7630 4042 7638 4043 7633
      4042 7632 4037 7625 4036 7620 4032 7615
TIME...MOT...LOC 2030Z 255DEG 30KT 4036 7624

Dangelo
Special weather statement, Jul 22, 4:59 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service State College PA
459 PM EDT SAT JUL 22 2017

PAZ066-222115-
Lancaster PA-
459 PM EDT SAT JUL 22 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL
515 PM EDT...

At 458 PM EDT, Doppler radar indicated a strong thunderstorm over
New Holland, moving southeast at 40 mph. Wind gusts up to 50 mph
and brief heavy rain are possible.

Locations impacted include...
New Holland, Gap, Goodville, Blue Ball, White Horse and Intercourse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4010 7594 4004 7594 3997 7599 4006 7614
      4016 7611 4012 7592
TIME...MOT...LOC 2058Z 294DEG 36KT 4008 7606

Dangelo
Special weather statement, Jul 22, 5:20 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service State College PA
520 PM EDT SAT JUL 22 2017

PAZ028-056-222200-
Perry PA-Juniata PA-
520 PM EDT SAT JUL 22 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF PERRY AND JUNIATA
COUNTIES UNTIL 600 PM EDT...

At 520 PM EDT, Doppler radar indicated a strong thunderstorm over
Mcalisterville, moving southeast at 25 mph. Wind gusts up to 50 mph
are possible.

This strong thunderstorm will be near...
  Mcalisterville around 530 PM EDT.
  Newport around 555 PM EDT.

Other locations impacted by this storm include Thompsontown, East
Salem and Millerstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4065 7739 4069 7729 4065 7707 4055 7700
      4045 7715
TIME...MOT...LOC 2120Z 298DEG 22KT 4065 7733

Dangelo
Special weather statement, Jul 22, 5:59 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service State College PA
559 PM EDT SAT JUL 22 2017

PAZ028-050-052-056>058-222230-
Perry PA-Northumberland PA-Juniata PA-Dauphin PA-Snyder PA-
Schuylkill PA-
559 PM EDT SAT JUL 22 2017

...STRONG THUNDERSTORMS MOVING NORTH OF HARRISBURG UNTIL 630 PM
EDT...

At 557 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Meiserville to near Newport. Movement was
east at 25 mph. Some of these storms have exhibited weak rotation.

Wind gusts up to 50 mph are possible.

Locations impacted include...
Newport, Port Trevorton, Lykens, Williamstown, Meiserville, Urban,
Elizabethville, Tower City, Millersburg, Klingerstown, New Buffalo,
Dehart Dam, Gratz, Liverpool, Wiconisco, Dalmatia, Halifax, Enders,
Hegins and Berrysburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4069 7641 4036 7681 4048 7718 4071 7704
TIME...MOT...LOC 2157Z 281DEG 21KT 4063 7702 4049 7709

Dangelo

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:57 PM EDTSpecial Weather StatementCTPDauphin, Lebanon48 min
Jul 22, 3:38 PM EDTAreal Flood AdvisoryCTPClinton3 hr
Jul 22, 3:42 PM EDTSpecial Weather StatementCTPLebanon48 min
Jul 22, 4:31 PM EDTSpecial Weather StatementCTPLebanon14 min
Jul 22, 4:59 PM EDTSpecial Weather StatementCTPLancaster16 min
Jul 22, 5:20 PM EDTSpecial Weather StatementCTPJuniata40 min
Jul 22, 5:59 PM EDTSpecial Weather StatementCTPDauphin31 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.